I was diagnosed with Breast Cancer in June of 2010. I had a lumpectomy, followed by 6 sessions every 3 weeks of TCH Chemotherapy. Followed by 15 sessions of Radiation. My last session of chemo was 12/1/10. Radiation ended 1/7/11. Up until that time I did not have any joint pain. About 45 days after the last chemo I started to have joint pain in all my joints. I have been reading on this web site how this seems to be very common. However, all the questions when answered state that this outcome is not due to the Chemo or any other treatments for the Cancer. I am now on Tomoxiphin, but this started to occur prior to the start of the drug. I have spoken with my Nurse Practioner who advises it could be post chemo caused and may go away. What do you suggest I do, I am now almost 4 months since my last chemo treatment and it is not getting any better. Your advise?
The first thing I would do is have my Vit D level checked. (blood level) In the past few years I have had 2 episodes of pretty severe knee pain, and the first time the pain was excruciating, and what I had turned out to be osteonecrosis.
Thank God, my PCP was the only one who had the wisdom to check my vit D level and it was very, very low. With supplements, the condition healed by itself and left no traces.
This last time I told my oncologist I needed to have this test again and he was fairly unimpressed as I was already taking it. After the results came back, he immediately told me to double the dose and all symptoms once again have vanished.
I really do not believe most specialist take any of this seriously. The bone doctor I saw did not even mention the possibility that this could be vit. D related, and only that I would mostly need a knee replacement.
I mean, I myself would not believe this powerful connection either, but now I know what this can do.
The first episode happened a couple of months after I finished radiation, and before that I had chemo, and when the pain hit out od the nowhere and without any injury, I was also on the Tamoxifen and thought this was causing the pain.
I am not sure to what extent it was contributing, I mean the Tomoxifen, but I did not stop taking it, and still, my bone condition, and which was clearly visible on both MRI and bone scan, still got healed. I did have other nasty side effects from the Tamoxifen though.
Thanks so much for you information. Will have my Vit D level checked. What other effects have you encountered from the Tomoxifen? It is interesting how this is not considered a reaction or more a complication from the chemo. It appears to be very common. Gail58
The chemo did affect my joints in a major way and it started during chemo. After being on tamoxifen for 3 months it got worse along with brain fog, swollen joints, cognition issues, lots of crying for no reason at all........ Oh how I wish I still had the piece of paper I wrote all that stuff down on and boy oh boy there was a long list! When I hit menopause I switched to the aromatase inhibitors ... not on anything now.
The thing about these medications is:
1. everyone has different reactions to medications
2. just because this person got it doesn't mean you will
3. if the doctor says it's not from chemo it's because they haven't been through chemo to exerience it themselves. Period, end of story.
I do not feel I have had any lasting side effects from either chemo or radiation and together they make 6 treatments.
If the Tamoxifen was bad, and I must say it eventually got much better, the Aromatase Inhibitors were so horrible, all of them, that I was literally unable3 to take them. i remember that about two hours after ingesting my first pill of Arimidex, I felt like I had been placed in a locked cage and transported to hell.
But then, as SueYoung says, that was my experience.
With the Tamoxifen I had something that is very common and called trigger finger. It was so bad that I had to have surgery. One finger keeps on getting stuck in a bent position and it hurts like hell to undo it.
I also had severe hot flashes, and do not remember exactly, but it did get better. I then switched to a once a month shot and cannot recall the name.
It either did not work at all or it was due to already having mets at that point.
The latter took me a very long time to convince anyone off, like 3 doctors alone, even if I knew and felt the cancer spread to my brain among other places. I was correct of course. not that I know everything, but I sure know when I know.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.